View Full Version : Foggy performance issue with SW KoTOR II
Mon, 2nd Jan '06, 2:48pm
Well, I have just upgraded my computer with a new graphics card and thus decided to replay KoTOR II in all its beauty.
I had there, when I played last with my old GF-3, a problem that in this alien bar, or in the mines on the starting planet, the fog effects caused serious delay and lag in my game, rendering it unplayable, or almost unplayable.
I then blamed my insufficient computing power, namely my old GF-3.
Odd enough, I encountered the same problem after the upgrade.
I now certainly have more than enough performance for the game. I have an Athlon XP 3000+, 1 GB DDR-400 and a Club 3D GF-6600 GT graphics card 128 Bit/ 256MB. I bought the card retail, so I'm using the standard Nvidia driver. OS is Win 2000.
If it's not the hardware, it must be something else. It just beats me what that might be. Driver settings in the Nvidia tool? Game settings?
Some input and general brainstorming on my problem would be greatly appreciated.
Mon, 2nd Jan '06, 4:51pm
I had a similar experience after upgrading from my old GeForce 2 to the ATI 9800 Pro. True, the graphics were much better, but suddenly i had black dots in light areas, like the sky, or inside buildings with artificial light, and not just in KotOR 2, but in several games. Very disturbing. I tried different drivers, but i'm pretty sure i'm using the correct one, to no effect though. I'm completely in the blue about the cause of this, and i more or less accepted to live with it until i make the next upgrade, which will be in a month or three.
Mon, 2nd Jan '06, 6:34pm
Well, I'll try downgrading my driver to the 7er series - but I haven't played yet as my power supply is ... err ... insufficient for my graphics card, another new experience for me. When I played, and graphics got nice, my comp ran out of power and shut down. That prevented my yet from trying out FarCry (the start looks good so far).
But then, my old power supply has 350 W, which was perfectly adequate ... 5 years ago. Well, a new 420 W supply is underway, and it'll be quieter, too ...
Upgrading got me a tail of issues ... :rolleyes:
Besides, I have noticed another oddity - that my new card is actually *weaker* when I play Panzer General 3D Scorched Earth - a rather old game - the graphics for the unit display are *blurry*, which they weren't with my GF-3. I can't find a way around that, too.
Pretty annoying. In my naive view of the world, an upgrade is supposed to bring improvements.
As for KotOR II, I found some hint that disabling Vertex Buffer Objects in KoTOR II might help, and made the respective entry "Disable Vertex Buffer Objects=1" under Graphics Options in the swkotor2.ini. I didn't yet have the opportunity to check out if that does it. I'll also try out if the driver downgrade helps. More on that later.
In the meanwhile, I'm still highly interested in ideas.
Mon, 2nd Jan '06, 9:49pm
Fog effects are horrendously un(der)optimised in KotOR II. I strongly suggest you d/l the patch (I've heard it alleviates the problem somewhat).
Wed, 4th Jan '06, 8:42pm
Well, I guess I solved it. Weird enough in the way the game recommended it.
So I today got my new power supply, huge 12cm ventilator, very quiet operation. And most important: Sufficient power, 420 W.
The entry for the swkotor2.ini was nonsense. Speak about not immediately believing everything you read on the Internet ... ;)
Disabling 'V-Sync' was what eventually made me pass the fog effects in the Peragos mines un-lagged. I am not yet in the big city and the poisonous alien bar, but we will see.
What I'd like to know: Has everyone else experienced similar problems?
PS: Well, I was being rash - the flaw remained with really dense fog, and became only bearable when I set detail to low etc. Sit is both, bad skripting and a performance thing. Bleh.
[ January 05, 2006, 00:13: Message edited by: Ragusa ]
Fri, 6th Jan '06, 11:05am
Which is why KotOR 2 got ragged on both as having more bugs that the first (not necessarily true) and having more severe bugs than the first (very true).